Colorado, 2014Flash Flooding in Colorado, July 28, 2014
July 28, 2014 · NWS GJT · 3 events in 2 counties and zones
Active monsoon thunderstorms produced another afternoon of heavy rainfall in southwest Colorado where numerous debris flows were observed.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Active monsoon thunderstorms produced another afternoon of heavy rainfall in southwest Colorado where numerous debris flows were observed.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 28, 10:02 AM MST, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 28, 10:02 AM MST, 4 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1102 AM MDT MON JUL 28 2014
.SHORT TERM...(TODAY THROUGH TUESDAY)
ISSUED AT 408 AM MDT MON JUL 28 2014
THE HIGH PRESSURE CENTER SHIFTED TO THE TEXAS PANHANDLE OVER THE
PAST TWENTY-FOUR HOURS ALLOWING MOIST SUBTROPICAL AIR TO FLOW
NORTHWARD ACROSS THE FORECAST AREA. AS A RESULT...DEWPOINT TEMPS
WERE UP MARKEDLY ACROSS SOUTHERN COLORADO AND SOUTHEAST UTAH WITH
READINGS IN THE MID TO UPPER 50S EARLY THIS MORNING. INCREASED
ATMOSPHERIC MOISTURE COMBINED WITH A PAIR OF VORTICITY CENTERS HAS
SUSTAINED PERSISTENT SHOWERS OVER SW COLORADO AND EAST-CENTRAL
UTAH. NAM80 INDICATED 3H LEVEL DIVERGENCE ALSO PLAYING A ROLE.
SHORT RANGE MODELS INDICATED THAT SHOWERS LIKELY TO CONTINUE
BEYOND SUNRISE AND GIVEN DEEP MOISTURE THIS SEEMED REASONABLE. AS
DAYTIME WARMING DESTABILIZES THE ATMOSPHERE SHOWERS AND
THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY. BUFR
SOUNDINGS INDICATE MESO-BETA ELEMENTS WILL BE SLOW MOVING AND
WITH PW VALUES RISING TO BETWEEN 1.1 AND 1.25 INCHES SOUTH OF THE
I-70 CORRIDOR SEEMS REASONABLE TO EXPECT EXCESSIVE RAINFALL FROM
THE STRONGEST CELLS. CONSEQUENTLY...WILL CONTINUE THE FLASH FLOOD
WATCH FROM NOON TO MIDNIGHT. IN FACT...EXPANDED THE WATCH TO
INCLUDE THE GRAND VALLEY AND THE GRAND FLAT IN EASTERN UTAH GIVEN
18 DEGREE RISE IN DEWPOINT AT KCNY. MODELS PROJECT THE DEEP
MOISTURE OVER SOUTHEAST UTAH WILL INFILTRATE THE GRAND VALLEY
DURING THE DAY.
TEMPERATURES SHOULD DROP BELOW NORMAL THIS AFTERNOON DUE TO
INCREASED CLOUDS AND SHOWERS. MET GUIDANCE SEEMED A BIT OVERLY
COOL SO STAYED CLOSER TO MAV GUIDANCE.
SHOWER AND THUNDERSTORM ACTIVITY WILL CONTINUE INTO THE EVENING
HOURS BEFORE SLOWLY DIMINISHING OVERNIGHT. MOIST MONSOONAL FLOW
WITH PRECIPITABLE WATER VALUES NEAR 1.30 INCHES WILL CONTINUE ON
TUESDAY AS AN UPPER LEVEL LOW CIRCULATION ROTATES EAST OVER THE
AREA. THIS COMBINATION WILL LEAD TO THE POSSIBILITY OF HEAVY RAIN
AND FLASH FLOODING ACROSS THE ENTIRE FORECAST AREA. THE BEST
DYNAMICAL FORCING WILL BE OVER THE NORTHERN HALF OF THE
AREA...RESULTING IN THE POTENTIAL FOR STRONGER STORMS ACROSS THE
NORTH. HOWEVER...EXTENSIVE CLOUD COVER MAY LIMIT AFTERNOON HEATING
OVER MOST AREAS. STAY TUNED TO SUBSEQUENT FORECASTS FOR THE
POSSIBILITY OF A FLASH FLOOD WATCH FOR TUESDAY.
.LONG TERM...(TUESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 408 AM MDT MON JUL 28 2014
SHOWER ACTIVITY WILL DIMINISH FROM SOUTH TO NORTH BY TUESDAY NIGHT
WITH RESIDUAL SHOWER ACTIVITY CONTINUING OVER THE NORTHERN
SECTIONS OVERNIGHT. MODELS ARE ADVERTISING ANOTHER WEAKER UPPER
LEVEL SYSTEM MOVING OVER THE NORTHERN SECTION OF THE FORECAST AREA
WITH GOOD MOISTURE REMAINING OVER THE ENTIRE AREA ON WEDNESDAY.
EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS WITH BEST
COVERAGE OVER THE NORTH AND THE MOUNTAINS.
HIGH PRESSURE SHIFTS WEST CUTTING OFF THE MONSOONAL SURGE ON
THURSDAY. STILL PLENTY OF RESIDUAL MOISTURE IN PLACE WHICH WILL
FUEL AFTERNOON/EVENING SHOWERS AND THUNDERSTORMS EACH DAY THROUGH
THE END OF THE WEEK AND INTO THE WEEKEND. THIS ACTIVITY IS LIKELY
TO KEEP TEMPERATURES AT OR A LITTLE BELOW NORMAL THROUGH THE
PERIOD.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1047 AM MDT MON JUL 28 2014
A DISTURBANCE OVER SW CO WILL FUEL INITIAL SHOWER AND
THUNDERSTORM DEVELOPMENT BETWEEN KAIB AND THE CITY OF GATEWAY
EARLY THIS AFTERNOON...THEN DEEP MONSOONAL MOISTURE ALREADY OVER
THE AREA WILL FUEL SCATTERED TO NUMEROUS THUNDERSTORMS...ESPECIALLY
SOUTH OF THE I-70 CORRIDOR. THERE IS A GOOD CHANCE THAT SOME
STORMS WILL MOVE OVER AREA TAF SITES FROM AROUND 20Z THROUGH
03Z TODAY AND THIS EVENING. A MAJORITY OF TODAY/S STORMS WILL BE
CAPABLE OF GENERATING HEAVY RAIN WHICH WILL LIKELY RESULT IN IFR
VSBY AND MVFR CIGS. IN ADDITION...SOME STORMS WILL BE CAPABLE OF
GENERATING OUTFLOW WINDS OF 30 MPH OR MORE. THERE WILL BE A
DECREASE IN ACTIVITY AFTER 03Z BUT SHOWERS AND A FEW THUNDERSTORMS
WILL CONTINUE THROUGH THE REMAINDER OF THE NIGHT AND TUE MORNING.
IMPACTS UPON AREA TAF SITES LESS LIKELY DURING THIS PERIOD
HOWEVER.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ006-009-011-012-
014-017>023.
UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-027>029.
&&
SHORT TERM...NL/MPM
LONG TERM...MPM/NL
AVIATION...CCHazardous weather outlook, Jul 28, 4:45 AM MST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 28 2014
COZ001>014-017>023-UTZ022>025-027>029-291145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON JUL 28 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER
SOUTHEAST UTAH AND WESTERN COLORADO...BECOMING SCATTERED IN THE
WESTERN COLORADO HIGH COUNTRY. WETTING RAINS ARE EXPECTED FOR
MOST MOUNTAIN LOCATIONS. IN THE VALLEYS...BRIEF HEAVY SHOWERS
WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF
30 TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING
STRIKES WILL ACCOMPANY THUNDERSTORMS.
LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN
THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN. MOST
STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED STORMS
WILL LINGER THROUGH THE OVERNIGHT HOURS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ON TUESDAY WITH
THE POTENTIAL FOR HEAVY RAIN AS A DISTURBANCE OF TROPICAL ORIGIN
SWEEPS OVER THE FORECAST AREA. THE STRONGER STORMS COULD GENERATE
EXCESSIVE RAINFALL AMOUNTS WITH THE POSSIBILITY OF FLASH FLOODS
AND MUD/DEBRIS FLOWS.
OTHERWISE...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND WITH A CONTINUED THREAT OF
LOCALIZED HEAVY RAIN. COVERAGE IS EXPECTED TO DECREASE BY SATURDAY
AND SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.
MPM/NL
Flash Flood, La Plata
- When
- July 28, 2:30 PM MST to 4:30 PM MST
- Where
- La Plata County, Hermosa to 1.02 mi SE of Hermosa
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.420, -107.850
Heavy rain producing thunderstorms moved over the Hermosa area and caused a large mudslide to close a forest service road for a few hours northwest of Durango.
Flash Flood, La Plata
- When
- July 28, 3:00 PM MST to 5:00 PM MST
- Where
- La Plata County, 1.84 mi NNE of Durango to 2.48 mi NE of Durango
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 37.294, -107.865
A large mudslide was reported to be at least 6 inches deep and prevented travel at the intersection of Florida Road and North College Drive.
Flash Flood, San Miguel
- When
- July 28, 7:40 PM MST to 10:00 PM MST
- Where
- San Miguel County, Sawpit to 0.9 mi ESE of Fall Creek
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 37.980, -108.000
Numerous mudslides were reported along Highway 145 between Placerville and Sawpit and disrupted traffic.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Flash Flooding in Massachusetts, July 28, 20146 injured · $4.3 million · EF2 · 14 events
- Flash Flooding in Vermont, July 28, 2014$1.1 million · 4 events
- Hail and Damaging Winds in South Carolina, July 28, 20146 injured · $41,000 · 1.75 in hail · 16 events
- Hail and Damaging Winds in North Carolina, July 28, 2014$350,000 · 2.75 in hail · 17 events
- Flash Flooding in New York, July 28, 2014$365,000 · 7 events
- Flash Flooding in New York, July 28, 2014$305,000 · 5 events
- Flash Flooding and Flood in New Mexico, July 28 to 29, 2014$65,000 · 8 events
- Hail and Damaging Winds in Alabama, July 28, 2014$24,000 · 1.25 in hail · 15 events
- Tornado in Maine, July 28, 2014EF1 · 1 event
- Damaging Winds in Connecticut, July 28, 2014$30,000 · 50 kt wind · 2 events
- Flash Flood in New Mexico, July 28, 2014$30,000 · 1 event
- Damaging Winds and Lightning Strike in Florida, July 28, 20141 injured · $14,000 · 55 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545333, 545335, 545337.